Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 59, NWS La Crosse, WI

June 30, 2018Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 30, 2018, 6:29 PM CDT for Adams County, Wisconsin. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 6:29 PM CDT (23:29 UTC)
Expired
Jun 30, 2018, 7:15 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Adams County, WI

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:35 PM CDTTSTM WND DMG1 Sse White Creek, WITREES AND POWER LINES DOWNED.
Jun 30, 6:40 PM CDTTSTM WND DMG3 Nnw Big Spring, WITIME ESTIMATED. TREES AND POWER LINES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2313 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS53 KARX 302329
SVRARX
WIC001-010015-
/O.NEW.KARX.SV.W.0059.180630T2329Z-180701T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
629 PM CDT SAT JUN 30 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Adams County in central Wisconsin...

* Until 715 PM CDT.

* At 629 PM CDT, severe thunderstorms were located along a line
  extending from Dellwood to 8 miles north of Reedsburg, moving east
  at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Adams around 645 PM CDT.

Other locations impacted by these severe thunderstorms include County
Roads B And P, Brooks, K And L Campground, County Roads B And K and
The Town Of Quincy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4364 8979 4367 8979 4368 8981 4370 8982
      4377 8985 4382 8991 4384 8992 4387 8996
      4388 8996 4391 8998 4399 8960 4364 8960
TIME...MOT...LOC 2329Z 275DEG 27KT 4396 8998 4364 8994 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
2 follow-up statements
507 
WWUS53 KARX 302356
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
656 PM CDT SAT JUN 30 2018

WIC001-010015-
/O.CON.KARX.SV.W.0059.000000T0000Z-180701T0015Z/
Adams WI-
656 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN ADAMS COUNTY...

At 655 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Westfield to 9 miles east of
Wisconsin Dells, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement. Reports of trees and power lines down in 
         the southern half of Adams county have been received from 
         630 pm to 7 pm. 

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
southern Adams County, including the following locations... County
Roads B And P, Brooks, K And L Campground, County Roads B And K and
The Town Of Quincy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4364 8979 4367 8979 4368 8981 4370 8982
      4377 8985 4382 8991 4384 8992 4387 8996
      4388 8996 4391 8998 4399 8960 4364 8960
TIME...MOT...LOC 2355Z 269DEG 38KT 4396 8964 4364 8960 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
533 
WWUS53 KARX 010005
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
705 PM CDT SAT JUN 30 2018

WIC001-010015-
/O.EXP.KARX.SV.W.0059.000000T0000Z-180701T0015Z/
Adams WI-
705 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ADAMS COUNTY WILL
EXPIRE AT 715 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Wisconsin.

LAT...LON 4364 8979 4367 8979 4368 8981 4370 8982
      4377 8985 4382 8991 4384 8992 4387 8996
      4388 8996 4391 8998 4399 8960 4364 8960
TIME...MOT...LOC 0005Z 275DEG 27KT 4395 8955 4363 8951 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:40 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 30, 2:40 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
240 PM CDT Sat Jun 30 2018

.SHORT TERM...(Late Afternoon through Sunday)
Issued at 240 PM CDT Sat Jun 30 2018

Ready for relief from the heat? We can see it not that far away, in
the wake of a cold front currently draped from the western U.P of
Michigan down through northwest Iowa as of early afternoon, though
in spots "augmented" by remnants of outflow from earlier upstream
convection. That boundary is the main focus for convective chances
through tonight, combined with added forcing from a stronger upper
wave working east out of Wyoming at the moment and expected to lift
just to our west on Sunday. Plenty of heat and humidity in place
ahead of that cold front right now, with the current Heat Advisory
for western areas and Excessive Heat Warnings farther east working
out quite well. That heat/humidity is also contributing to 2500-
3500+ J/kg MLCAPE, though held back for the moment by lingering low
level inhibition per current satellite trends and forecast soundings.

Things should change roughly 20-21Z with persistent hints we'll
erode the remaining cap. Overall shear honestly isn't terribly
great, with recent RAP runs backing away even more from 0-3km shear,
only showing around 20-25 knots and limited deeper layer shear.
However, with modest mid level lapse rates, the noted degree of
instability, and impressive DCAPE profiles of 1500+ J/kg, still
think we're in line to see at least a handful of stronger line
segments with a good wind threat. Despite overall storm motion to
the north/northeast, get the feeling that outflow will help
propagate storms farther east a bit quicker than earlier expected,
so will have to watch near-term trends as any "stalling" will
result in training convection and possible flooding concerns.

Do have some concerns for additional convection developing this
evening and tonight on the nose of a strong low level jet/moisture
transport signal pointed into northeast Iowa and southern
Minnesota ahead of the above-mentioned approaching upper wave.
Exactly where and how widespread additional convection becomes
remains in question, but have "upped" our messaging in that
fashion given PWAT values around 2 inches or better and warm cloud
depths pushing 4km or better (great heavy rain indicators). At
the moment, confidence honestly still not high enough to warrant
any time of Flash Flood Watch given the remaining uncertainties
about how widespread any flood threat would be, but will watch
trends this evening closely.

The upper wave should lift north of the area by Sunday afternoon,
swinging a cold front through the area. 12Z guidance looking just a
touch slower getting that boundary out of our eastern areas, so will
have to watch that we don't end up with a sneaky stronger storm or
two given much more robust low and deep layer shear. That risk is
certainly much higher just east of our area into eastern Wisconsin,
with the bigger story being a return to notably cooler conditions
(though still quite a bit humid) with added clouds and occasional
showers.

.LONG TERM...(Sunday Night through Saturday)
Issued at 240 PM CDT Sat Jun 30 2018

Most of the rain should be out of the area by Sunday night, but
could see a few lingering showers in far eastern portions of the
forecast area. Otherwise, models remain in good agreement regarding
the general pattern through the work week with upper level ridging
working back into the area and various weak shortwave troughs
bringing precip chances. Unfortunately, very little model agreement
on timing and placement of these shortwaves, so confidence in
precipitation forecast for the work week is rather low, though given
weak nature of the shortwaves, not expecting any periods of
widespread rain. Looking at temperatures, we'll be heating back up
as the ridging builds in. At this point, 925 mb temperatures look to
be the warmest on Wednesday (around 25-27 C), so could see highs
back into the 90s in many spots, pending clouds and precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Jun 30 2018

VFR at the moment, but we'll be awaiting showers and storms to
develop later this afternoon. Based on current expectations,
storms should develop just west or very near RST roughly 21-22Z
and then spread east toward LSE by 00Z. Any storms could produce
strong wind gusts to 40 knots or perhaps even higher for a brief
period, along with IFR conditions in very heavy rainfall rates of
2-3 inches per hour. Confidence in what happens after the initial
round of storms for late evening and much of tonight is on the
lower side, but it's possible that most areas remain dry and VFR
until late tonight as low pressure approaches, which should
provide another shot at some showers and maybe a few storms,
though nothing like what's expected this afternoon. Things improve
from west to east on Sunday as cooler air somewhat drier air
arrive.

&&

.HYDROLOGY...
Issued at 240 PM CDT Sat Jun 30 2018

Watching convective trends the next handful of hours with slower
storm motions anticipated as low level shear vectors support some
potential training of storms out ahead of a slow-moving cold
front. Confidence still not high enough to warrant a Flash Flood
Watch just yet, but can't rule out some localized flash flooding
where/if any storms train over the same areas. The atmosphere is
quite juicy, and rainfall rates of 2-3 inches per hour or even
more are possible with any storms. Have maintained the ESF and web
graphics to highlight the rain potential and will watch near-term
trends closely into the evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ017-029-032-033.

     Excessive Heat Warning until 7 PM CDT this evening for WIZ034-
     041>044-053>055-061.

MN...Heat Advisory until 7 PM CDT this evening for MNZ079-086>088-094-
     095.

     Excessive Heat Warning until 7 PM CDT this evening for MNZ096.

IA...Heat Advisory until 7 PM CDT this evening for IAZ008-009-018-019.

     Excessive Heat Warning until 7 PM CDT this evening for IAZ010-
     011-029-030.

&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Lawrence
HYDROLOGY...Lawrence
Hazardous weather outlook, Jun 30, 5:44 AM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
544 AM CDT Sat Jun 30 2018

IAZ010-011-029-030-MNZ096-WIZ034-041>044-053>055-061-011100-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
544 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

An Excessive Heat Warning remains in effect through 7 pm. Heat
indices will top out between 100 and 110 this afternoon.

Thunderstorms are expected to move into the area west of the
Mississippi River by the middle of the afternoon and spread east
across the area through the evening. Some of these storms could be
severe between 3 and 10 pm with damaging winds, heavy rains
causing some flash flooding and possibly some large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More thunderstorms will be possible Sunday but severe weather is
not expected.

There will be on and off storm chances Tuesday through Friday. It
is too early to determine if there is a severe threat with this
activity.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be needed late this afternoon into the
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032-033-
011100-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-
544 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Heat Advisory remains in effect through 7 pm. Heat indices will
top out between 95 and 105 this afternoon.

Thunderstorms are expected to move into the area west of the
Mississippi River by the middle of the afternoon and spread east
across the area through the evening. Some of these storms could be
severe between 3 and 10 pm with damaging winds, heavy rains
causing some flash flooding and possibly some large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More thunderstorms will be possible Sunday but severe weather is
not expected.

There will be on and off storm chances Tuesday through Friday. It
is too early to determine if there is a severe threat with this
activity.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be needed late this afternoon into the
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/DAS

In the hours before

Local storm report, Jun 30, 6:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     VOLK FIELD              43.93N 90.27W
06/30/2018  M44 MPH          JUNEAU             WI   AWOS

&&

SHEA
Local storm report, Jun 30, 6:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     RICHLAND CENTER         43.34N 90.38W
06/30/2018                   RICHLAND           WI   AMATEUR RADIO

            BRANCHES DOWN AND POWER OUTAGE ON NORTH SIDE OF CITY

&&

SHEA
Special weather statement, Jun 30, 6:16 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
616 PM CDT SAT JUN 30 2018

IAZ030-WIZ042>044-053>055-061-010015-
Clayton-Juneau-Richland-Vernon-Adams-Crawford-Monroe-Grant-
616 PM CDT SAT JUN 30 2018

...Strong Storms In Central and Western Wisconsin...

At 613 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Wisconsin Rapids, to Richland Center,
to just east of Prairie Du Chien. Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms. Some damage
to small tree branches may occur with these wind gusts.

Take shelter as storms approach.

Locations impacted include...
Platteville, Richland Center, Mauston, Lancaster, Friendship,
Boscobel, New Lisbon, Fennimore, Cuba City, Adams, Elroy, Hillsboro.

LAT...LON 4264 9071 4268 9090 4265 9090 4265 9098
      4425 9023 4425 8960 4364 8960 4364 9031
      4355 9031 4355 9019 4317 9019 4320 9026
      4321 9029 4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 2313Z 274DEG 33KT 4420 9014 4326 9037 4268 9099

Baumgardt
Local storm report, Jun 30, 6:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     2 E LA FARGE            43.57N 90.61W
06/30/2018                   VERNON             WI   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN AT HWY
            82 AND COUNTY ROAD D.

&&

LAWRENCE
Local storm report, Jun 30, 6:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     5 SE WESTBY             43.61N 90.78W
06/30/2018                   VERNON             WI   EMERGENCY MNGR

            REPORTED AT SMART HOLLOW RD AND COUNTY RD F
            VERNON COUNTY, WI. TIME ESTIMATED FROM
            RADAR.

&&

LAWRENCE
Local storm report, Jun 30, 6:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
628 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     WONEWOC                 43.65N 90.22W
06/30/2018                   JUNEAU             WI   LAW ENFORCEMENT

            TREES REPORTED DOWN.

&&

LAWRENCE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:46 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau59 min
Jun 30, 4:27 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau48 min
Jun 30, 4:49 PM CDTSpecial Weather StatementARXLa Crosse56 min
Jun 30, 4:59 PM CDTSevere Thunderstorm WarningARXLa Crosse46 min
Jun 30, 5:02 PM CDTSpecial Weather StatementARXJackson58 min
Jun 30, 5:23 PM CDTSpecial Weather StatementARXAdams, Crawford, Grant, Juneau, Monroe, Richland and 1 more112 min
Jun 30, 5:57 PM CDTSevere Thunderstorm WarningARXJuneau, Richland, Vernon63 min
Jun 30, 6:16 PM CDTSpecial Weather StatementARXAdams, Grant, Juneau, Richland59 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.